California, 2008

Winter Weather in California, May 22 to 23, 2008

May 22 to 23, 2008 · NWS SGX · 1 event in 1 county or zone

A strong and unseasonably cold storm brought late season snowfall to elevations above 5,000 ft. Snowfall was not heavy enough to meet warning criteria, however the storm data preparer thought it significant enough to include in the report given the time of the year.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A strong and unseasonably cold storm brought late season snowfall to elevations above 5,000 ft. Snowfall was not heavy enough to meet warning criteria, however the storm data preparer thought it significant enough to include in the report given the time of the year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 22, 12:30 AM PST, 5 hours earlier.

Area forecast discussion, May 22, 12:30 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 AM PDT THU MAY 22 2008

.SYNOPSIS...
COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A
STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES.
THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS AT TIMES LATE THIS AFTERNOON THROUGH SUNDAY. THE
TROUGH OF LOW PRESSURE WILL BEGIN TO WEAKEN EARLY NEXT WEEK WITH
SLOW WARMING FOR INLAND AREAS AND A PERSISTENT DEEP MARINE LAYER
WEST OF THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER 3000 FT DEEP UNDER A WEAK INVERSION. STRATUS OR
STRATOCU IS EXPECTED TO FILL IN OVER THE BASIN THIS EARLY MORNING
DUE TO A VIGOROUS EDDY OVER THE BIGHT AND STRONG ONSHORE FLOW
ACROSS SAN DIEGO COUNTY. THE THIN CLOUD LAYER IS AT A RELATIVELY
HIGH 2000 FT CLOUD BASE. STRATUS SHOULD CLEAR EARLY...THEN SURGE
INLAND LATE THIS PM AS LOW PRESSURE APPROACHES FROM THE NE.

A HUGE COLD 545 UPPER LOW WILL FORM OVER THE WESTERN STATES TODAY.
THE SOUTHERN EDGE OF THE LOW AND A COLD FRONT WILL PUSH INTO OUR
AREA FROM THE NORTHEAST THIS AFTERNOON. THIS FRONT WILL HAVE A FAIR
AMOUNT OF MID LEVEL MOISTURE AS WELL AS MOISTURE FROM A 5000 FT DEEP
MARINE LAYER THAT IS EXPECTED TO SURGE INLAND THIS AFTERNOON. THIS
WILL RESULT IN INSTABILITY AND A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE AREA LATE THIS PM THROUGH TONIGHT WITH THE BEST CHANCE
OVER THE SBD MTS. THE SNOW LEVEL IN THE SBD MTS WILL BE NEAR 7000 FT
THIS EVENING LOWERING TO 6500 FT OVERNIGHT SO A DUSTING OF SNOW AT
RESORT LEVEL IS POSSIBLE.

THE UPPER LOW WILL REMAIN OVER THE WEST THROUGH MONDAY BEFORE
RETROGRADING AND RETREATING BACK UP TO THE PACNW ON TUESDAY. DURING
THE PERIOD FRIDAY THROUGH SATURDAY MORNING THERE WILL BE CHANCE OF
SHOWERS AND THUNDERSTORMS. THERE ARE FAIRLY GOOD OROGRAPHICS ON FRI
DUE TO 30 MPH WSW 850 MB UPSLOPE WINDS AND 8 MB SOUTH TO NORTH
PRESSURE GRADIENTS TO A 997 LOW PRESSURE OVER NEVADA. THEN...THERE
WILL BE A CHANCE OF SHOWERS SAT PM THROUGH SUN NIGHT DUE TO A DEEP
MARINE LAYER WITH WEAK SHORTWAVES TRIGGERING LIGHT SHOWERS. THE SNOW
LEVEL WILL REMAIN ABOVE 6500 FT. RAIN AMOUNTS WILL BE QUITE VARIABLE
DUE TO SHOWERY NATURE OF THE STORM WITH TOTALS RANGING FROM
ONE-TENTH INCH ON THE FLATS TO UP TO 3/4 INCH IN THE MTS OR IN
PLACES THAT GET A HEAVY THUNDERSTORM. TEMPS WILL BE ABOUT 15 DEG
BELOW NORMAL THROUGH THE WEEKEND.

CLEARING AND WARMER ON MEMORIAL DAY AS THE LOW SHIFTS N AND 573 SW
FLOW SETS UP OVER SCALIF. WARMER STILL WITH NORMAL ONSHORE FLOW AND
THE USUAL MAY NIGHT AND MORNING COASTAL LOW CLOUDS WITH TEMPS NEAR
NORMAL TUE THRU THU FRI OF NEXT WEEK.

&&

.AVIATION...
220830Z...WEAK INVERSION WITH COLD AIR ALOFT BUT STRATUS ATTEMPTING
TO REDEVELOP. IT APPEARS IT WILL MOSTLY COVER THE COASTAL BASIN BUT
WILL BE DISORGANIZED AND SHOULD BREAK UP IN THE MORNING RATHER
RAPIDLY. IT SHOULD REMAIN PARTLY CLOUDY AT LEAST DUE TO THE DEEP
TROUGH OVER SOCAL THROUGH FRIDAY. BASES AROUND 2K FT MSL AND VSBY
ABOVE 7SM OR HIGHER. TOPS OF CLDS ABOUT 5K TO 6K FT. POSSIBLE LIGHT
SHOWERS OR DRIZZLE MAINLY FRIDAY. A CHANCE FOR THUNDERSTORMS FRIDAY
WITH TOPS TO 15K TO 20K. BREEZY WINDS OVER THE MOUNTAINS AND DESERTS
TODAY.

&&

.MARINE...
220830Z...THE SOUTH SWELL WILL DECREASE THROUGH FRIDAY BUT A LARGE
NORTHWEST WIND SWELL TODAY WILL BRING LARGE SURF TO MAINLY SAN DIEGO
COUNTY. SURF TODAY IS EXPECTED TO BE 4 TO 7 FEET WITH SETS TO 8 FEET
WITH A HIGH SURF ADVISORY TODAY THROUGH EARLY TONIGHT. THE SURF WILL
DECREASE TONIGHT THROUGH FRIDAY. STRONG GUSTY WINDS IN THE OUTER
WATERS WILL DECREASE EARLY THIS MORNING WITH THE SMALL CRAFT
ADVISORY FOR WINDS EXPIRING...BUT GUSTY NORTHWEST WINDS TO 20 KT ARE
EXPECTED THROUGH TONIGHT. THE WINDS AND LARGE SWELL HAVE CREATED A
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS TODAY FOR INNER AND OUTER
WATERS. THE SWELL WILL DECREASE TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

     HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR
     ORANGE COUNTY COASTAL AREAS-
     SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX AND LAXSRFSGX.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY
     FOR THE INNER AND OUTER WATERS...LAXMWWSGX AND LAXCWFSGX.

     SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

PUBLIC/FIRE WEATHER...MACKECHNIE
AVIATION/MARINE...WHITLOW

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, May 22, 4:00 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT THU MAY 22 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-231200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
500 AM PDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A
STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES.
THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS AT TIMES LATE THIS AFTERNOOON THROUGH SUNDAY.

.DAY ONE... TODAY THROUGH TONIGHT.

* THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...
  ESPECIALLY OVER THE MOUNTAINS.

* SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO
  WILDERNESS AND ON MOUNT SAN JACINTO THIS AFTERNOON AND EVENING.

* HIGH SURF ADVISORY FOR
  ORANGE COUNTY COASTAL AREAS-
  SAN DIEGO COUNTY COASTAL AREAS.

* SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
  FOR THE INNER AND OUTER WATERS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

* THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY MORNING.

* SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FT IN THE SAN GORGONIO
  WILDERNESS AND ON MOUNT SAN JACINTO THROUGH SUNDAY MORNING.

* HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR
  ORANGE COUNTY COASTAL AREAS-
  SAN DIEGO COUNTY COASTAL AREAS.

* SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY FOR
  THE INNER AND OUTER WATERS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, San Bernardino County Mountains

When
May 22, 5:30 AM PST to May 23, 5:00 PM PST
Where
San Bernardino County Mountains forecast zone
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A unseasonably cold, late-season storm dropped one to three inches of snow above 5,000 ft, and up to five inches of snow above 7,500 ft. Slick and icy conditions led to several accidents on mountain highways and roads, especially at resort level. Heavier snow may have occurred at the highest elevations in the San Gorgonio Wilderness, but no reports were received.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108938.